Wyoming, 2008

Hail in Wyoming, July 26, 2008

July 26, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail in Lusk, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail in Lusk, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 12:40 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 12:40 PM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SAT JUL 26 2008

.SHORT TERM...TONIGHT THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
TODAY...WITH ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE
REST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. MODEL SOUNDINGS
CONTINUE TO INDICATE LOW LEVEL MOISTURE DECREASING THROUGH THE
DAY...AND HIGH BASED THUNDERSTORMS WILL BE THE RESULT.
THEREFORE HAIL WILL BE LESS OF A THREAT TODAY AND TONIGHT THAN
WAS PRESENT FRIDAY...BUT ERRATIC AND GUSTY WINDS WILL BE THE
PRIMARY THREAT. THE STORM PREDICTION CENTER INCLUDED NIOBRARA
COUNTY AND THE NORTHERN NEBRASKA PANHANDLE IN THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT...BUT THINK THAT ANY SEVERE
CONDITIONS WILL BE ISOLATED AS BETTER DYNAMICS APPEAR TO REMAIN
JUST EAST AND NORTHEAST OF THE FORECAST AREA.

SKIES WILL GENERALLY CLEAR TONIGHT WITH PRECIPITATION CHANCES
DIMINISHING BY MIDNIGHT. WITH THE SURFACE LOW MOVING SOUTHEAST
INTO CENTRAL NEBRASKA OVERNIGHT...TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL ACROSS THE AREA OVERNIGHT.

FOR SUNDAY...THE UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA BUT
FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY DUE TO THE UPPER LEVEL
SHORT-WAVE DISTURBANCE MOVING ONSHORE IN THE PACIFIC NORTHWEST. AT
THIS TIME WILL CONTINUE TO MENTION ISOLATED HIGH BASED THUNDERSTORMS
AS MODEL SOUNDINGS CONTINUE TO INDICATE LOW LEVEL MOISTURE MIXING
OUT CREATING THE MAIN THREAT OF GUSTY WIND CONDITIONS.

FOR MONDAY...THE UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
CANADIAN BORDER AND SMALLER RIPPLES IN THE UPPER FLOW WILL MOVE
OVER WYOMING AND NORTHERN COLORADO TRIGGERING SCATTERED MOUNTAIN
SHOWERS. SOME OF THESE SHOWERS MAY BE HEAVY WITH THE POTENTIAL
CONTINUING FOR ENHANCED MOISTURE FROM WHAT WAS HURRICANE DOLLY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE MONDAY EVENING
PRIMARILY OVER THE SE PART OF THE CWA WITH ACTIVITY GRADUALLY
ENDING.  CONVECTION SHOULD BE MORE ISOLATED ACROSS MAINLY THE ERN
CWA TUESDAY AS UPPER RIDGING BEGINS TO BUILD OVER THE REGION AND
INCREASE CAPPING OF THE ATMOSPHERE.  REMAINDER OF THE WEEK LOOKS TO
BE QUITE WARM AND MAINLY DRY AS UPPER HIGH BUILDS A LITTLE MORE AS
WELL AS SHIFTS NORTHWARD OVER THE CENTRAL ROCKY MOUNTAINS. WEAK SFC
FRONT MAY SAG ACROSS THE ERN CWA THURSDAY BUT EXPECT LITTLE EFFECT
FROM THIS OTHER THAN POSSIBLY ENHANCING CONVECTION OVER THE FAR
SOUTHERN CWA THURSDAY AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND TONIGHT...ALTHOUGH
GUSTY WINDS WILL BE PRESENT IN AND NEAR THUNDERSTORM ACTIVITY
THROUGH AROUND 03Z TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SJC
LONG TERM....RE
Hazardous weather outlook, Jul 26, 9:06 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT SAT JUL 26 2008

NEZ019>021-054-055-WYZ059-061>067-069-070-271615-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1006 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. SINCE THE DEGREE OF ATMOSPHERIC INSTABILITY WILL BE
LESS THAN FRIDAY...SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...A
FEW STORMS WILL STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND
WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY AND
MONDAY...AND NEAR THE MOUNTAINS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ060-068-271615-
SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN-
1006 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. ALTHOUGH THE AMOUNT OF INSTABILITY WILL BE SLIGHTLY
LESS THAN FRIDAY...A COUPLE OF VERY HIGH BASED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE WITH THE MAIN THREAT BEING
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 26, 3:32 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     LARAMIE                 41.31N 105.58W
07/26/2008  M64 MPH          ALBANY             WY   ASOS

&&

SRUBIN
Special weather statement, Jul 26, 4:01 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT SAT JUL 26 2008

WYZ059>070-270200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
501 PM MDT SAT JUL 26 2008

...STRONG AND BRIEF WIND GUSTS EXPECTED FROM SOME THUNDERSTORMS
THROUGH EARLY EVENING...

YOU CAN EXPECT ISOLATED THUNDERSTORMS ACROSS SOUTHEAST WYOMING
THROUGH THE EARLY EVENING HOURS. A FEW OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING SHORT DURATION WIND GUSTS IN EXCESS OF 60
MPH.

AT 414 PM MDT...A WEAK THUNDERSTORM PRODUCED A BRIEF WIND GUST TO
64 MPH AT LARAMIE.

RUBIN
Special weather statement, Jul 26, 5:20 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT SAT JUL 26 2008

WYZ060-270130-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
620 PM MDT SAT JUL 26 2008

...A STRONG THUNDERSTORM IN SOUTH CENTRAL NIOBRARA COUNTY...

AT 620 PM...RADAR SHOWED A STRONG STORM ABOUT 12 MILES WEST OF
LUSK...OR NEAR THE TOWN OF MANVILLE.  THE STORM WAS MOVING EAST AT
20 MPH AND IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 50 MPH.  IT WILL REACH THE LUSK AREA AROUND BETWEEN
645 AND 7 PM.

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
July 26, 6:46 PM MST
Where
Niobrara County, Lusk
Measured
0.88 in hail
Reported by
Public
Coordinates
42.770, -104.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107331.